Journal Article

Simulation of diagenesis and permeability variation in two-dimensional rock structure

S. Sadhukhan, T. Dutta and S. Tarafdar

in Geophysical Journal International

Volume 169, issue 3, pages 1366-1375
Published in print June 2007 | ISSN: 0956-540X
Published online June 2007 | e-ISSN: 1365-246X | DOI: https://dx.doi.org/10.1111/j.1365-246X.2007.03426.x

Show Summary Details

Preview

Summary

A model is suggested to simulate the physical aspect of diagenesis in porous rocks. A bidisperse ballistic deposition model with relaxation of deposited grains is used to generate the porous structure. Sedimentation and erosion are allowed to restructure the pore space as a fluid flows through the rock. The effect of this restructuring of the pore space on permeability is studied. The Navier—Stokes equation is solved numerically by the finite difference method to determine the pressure and velocity distributions in the pore space. We find that though deposition is the dominant process in our model of diagenesis, reducing the porosity, the permeability may increase dramatically in some cases. These are when the erosion takes place at a single narrow constriction in the pore channel.

Keywords: diagenesis; permeability; porous medium; sedimentary rock

Journal Article.  6343 words.  Illustrated.

Subjects: Geophysics